High-dose intracavitary cisplatin with intravenous thiosulfate. Low incidence of serious neurotoxicity

Cancer. 1985 Nov 15;56(10):2364-8. doi: 10.1002/1097-0142(19851115)56:10<2364::aid-cncr2820561003>3.0.co;2-4.

Abstract

Recent published reports have suggested that cisplatin administered in high doses or in certain combination chemotherapy can cause serious neurotoxicity in a large percentage of patients treated. In several high-dose cisplatin-based intracavitary chemotherapy trials with the simultaneous intravenous administration of sodium thiosulfate, the incidence of clinically relevant neurotoxicity has been extremely low. In addition, several patients with serious preexisting cisplatin-induced neurologic dysfunction were treated without worsening of their clinical condition. It is suggested that thiosulfate might have been responsible for the low incidence of neurotoxicity in this patient population. Further experimental and clinical investigation of the potential of this agent to protect against cisplatin-induced neuropathy appears warranted.

Publication types

  • Research Support, Non-U.S. Gov't
  • Research Support, U.S. Gov't, P.H.S.

MeSH terms

  • Adolescent
  • Adult
  • Aged
  • Antineoplastic Combined Chemotherapy Protocols / adverse effects*
  • Cisplatin / administration & dosage
  • Ear Diseases / chemically induced
  • Female
  • Humans
  • Male
  • Mesothelioma / drug therapy
  • Middle Aged
  • Nervous System Diseases / chemically induced*
  • Ovarian Neoplasms / drug therapy
  • Peripheral Nervous System Diseases / chemically induced
  • Peritoneal Cavity
  • Peritoneal Neoplasms / drug therapy
  • Pleura
  • Pleural Neoplasms / drug therapy
  • Thiosulfates / administration & dosage
  • Vomiting / chemically induced

Substances

  • Thiosulfates
  • Cisplatin